Montana, 2019

Hail in Montana, September 19, 2019

September 19, 2019 · NWS GGW · 1 event in 1 county or zone

An approaching low pressure trough combined with a very unstable atmosphere to form a number of strong thunderstorms, one of which became severe as it moved through the northeast corner of Montana. KGGW WSR-88D was down for the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An approaching low pressure trough combined with a very unstable atmosphere to form a number of strong thunderstorms, one of which became severe as it moved through the northeast corner of Montana. KGGW WSR-88D was down for the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 19, 7:49 PM MST, 35 minutes earlier.

Area forecast discussion, Sep 19, 7:49 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
849 PM MDT Thu Sep 19 2019

.DISCUSSION...

Evening update...
Going forecast was mostly in good shape. Main POP changes were to
make things a little drier for roughly the western 2/3rds of the
CWA. Also had to account for the storms that formed over Garfield
County that are moving through McCone County now (830 pm MDT):
these are in place about 3-4 hours early vs. hi res models.

MUCAPE values still forecast to surge overnight, with the RAP13
forecast sounding at KSDY peaking out at 2998 J/kg at 6z; others
in our east generally peaking out in the neighborhood of 2000
J/kg, so still some concern for severe hail potential tonight.

Avery

Previous Discussion...
A surface low will move slowly north and northeast through
Eastern Montana this evening through much of tonight, entering
western North Dakota early Friday morning. This will trigger
showers and storms late tonight (chances start to increase after
midnight) across far eastern Montana. A large inversion will be in
place, but there will still be ample MUCAPE available on the
order of 1500 to 2000 J/Kg. If storms are able to stay isolated,
there will be a threat for large hail. Otherwise, the main threat
will be heavy rain, which could lead to some localized flooding.
The best timeframe for these storms will be from 2 AM through 8
AM. The storms will eventually move east into North Dakota Friday
morning.

Additional storms will develop Friday afternoon and increase in
coverage Friday night as a large upper-level trough moves through
the area. With the front already being east of the area by peak
heating, the threat for additional severe storms Friday afternoon
and evening is small, but cannot be ruled out as there will still
be some lingering moisture across far eastern areas.

Rain will begin to diminish from west to east on Saturday as a
ridge of high pressure begins to build into western Montana. Total
rainfall amounts through Saturday will range from around 0.10 inch
in northern Phillips County to upwards of an inch towards Sidney
and Glendive.

The ridge will keep us dry Sunday, but another trough will be
moving into the area for the first part of next week. Limited
moisture should help to keep things fairly dry through Tuesday,
but a round of Pacific moisture will increase precipitation
chances towards mid-week.

High temperatures will be in the 60s and 70s through the forecast
period with lows generally in the 40s.

-Mottice

&&

.AVIATION...
EXPECTED FLIGHT CATEGORY: VFR.

WINDS: northwest at all TAF locations except KSDY 5 to 10 kts
overnight. Winds shift to the west at KSDY after 9z and become
more northwest by 12z. Winds tomorrow will be northwest to north 5
to 15 kts at all TAF sites.

SYNOPSIS: Low pressure at the surface will move through the
region through tonight. This will trigger showers and
thunderstorms late tonight with the best chances near the North
Dakota border. Stronger storms are possible near KGDV & KSDY
through Friday morning with primarily a hail threat. Additional
isolated severe storms are possible Friday afternoon in similar
areas. Potential for some wind shear through the overnight hours
as the front passes through the area.

Avery

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Sep 19, 8:03 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
903 PM MDT Thu Sep 19 2019

MTZ018>020-024-062-200400-
Richland MT-Sheridan MT-Daniels MT-Western Roosevelt MT-
Eastern Roosevelt MT-
903 PM MDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...CENTRAL
ROOSEVELT...SOUTHWESTERN SHERIDAN...NORTHEASTERN MCCONE AND
NORTHWESTERN RICHLAND COUNTIES UNTIL 1000 PM MDT...

At 903 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poplar, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poplar, Brockton, Medicine Lake, Froid, Sprole, Mccabe, Fort Kipp and
Homestead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4832 10411 4794 10506 4803 10520 4806 10519
      4806 10521 4807 10523 4809 10522 4809 10523
      4808 10528 4817 10541 4878 10475
TIME...MOT...LOC 0303Z 225DEG 36KT 4813 10511

Avery/Gilchrist
Local storm report, Sep 19, 8:11 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             POPLAR                  48.11N 105.20W
09/19/2019  E0.88 INCH       ROOSEVELT          MT   PUBLIC

            BRIEF NICKEL SIZE HAIL.

&&

GILCHRIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
September 19, 8:24 PM MST
Where
Roosevelt County, 6.8 mi NNW of Ft Kipp
Measured
2 in hail
Reported by
Public
Coordinates
48.240, -104.780

Public reported golf ball to hen egg size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849555.